Advertisement

Injury severity score calculator

Enter the highest professionally assigned AIS severity for each ISS region to calculate the injury severity score.

Calculator

Injury severity score (0 to 75)
0
Highest regional AIS values
ComponentPoints
Head and neck0.00
Face0.00
Chest0.00
Abdomen and pelvic contents0.00
Extremities and pelvic girdle0.00
External0.00

Advertisement

How this calculator works

Select the largest AIS severity within each of the six ISS regions. The three most severely affected regions contribute squared values. An AIS severity of 6 in any region sets ISS to 75. Injury coding requires the relevant AIS dictionary and training. The result is an estimate for information only and is not medical advice.

Formula

ISS = A² + B² + C², where A, B and C are the three highest regional AIS severities. If any regional AIS severity equals 6, ISS = 75.

Worked example

Regional maxima 4, 3, 2, 1, 0, 0 give 16 + 9 + 4 = 29. A single AIS 6 injury gives 75 regardless of the other regions.

Advertisement

Frequently asked questions

Can I enter my three worst individual injuries?

Use the worst injury in each region first. ISS uses three different regions; multiple injuries in one region do not occupy multiple slots.

What if fewer than three regions are injured?

Uninjured regions contribute zero. An isolated AIS 3 injury therefore gives ISS 9.

Does AIS 6 mean any fatal injury?

No. AIS 6 is an assigned injury severity, not a code to enter simply because a patient died. The calculator does not assign AIS codes from a diagnosis.

Sources

Advertisement